Hail, Sheridan
- When
- June 19, 6:25 PM MST
- Where
- Sheridan County, 0.85 mi SE of Dayton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.870, -107.260
Severe thunderstorms producing large hail moved across Sheridan County during the late afternoon and early evening hours of the 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms producing large hail moved across Sheridan County during the late afternoon and early evening hours of the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 19, 2:11 PM MST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MDT THU JUN 19 2008
.SHORT TERM...VALID FOR FRI AND SAT...
THUNDERSTORMS FIRING OVER SOUTHERN AND EASTERN COUNTIES WHERE
HIGHER DEWPOINTS AND DEEPER BOUNDARY LEVEL MOISTURE LOCATED TODAY
TO THE EAST OF AN INVERTED SURFACE TROUGH. NO SIGNIFICANT
TRIGGERS APPARENT AT THIS TIME...BUT A WEAK IMPULSE NOTED ON
SATELLITE IMAGERY IS POPPING SOME WEAKER CONVECTIONS OVER
SOUTHWEST MOUNTAINS. WHILE THE CONVECTION IN WEST SHOULD STAY
RELATIVELY HIGH BASED...THIS FEATURE WILL WORK WITH DEEPER
MOISTURE OVER SOUTHERN AND EASTERN SECTIONS LATER TODAY TO PRODUCE
SOME STRONG THUNDERSTORMS. NAM DOES DEPICT A 300MB DIVERGENCE
TRACKING OVER OUR AREA ABOUT SAME TIME. WATCH ISSUED UNTIL 04Z FOR
THE SOUTHEAST INTO SHERIDAN COUNTY. HAVE ADJUSTED POPS ACCORDINGLY
AND WILL LINGER SLIGHT CHANCE INTO SOUTHEAST LATE.
RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER REGION FRIDAY AND
INTO WEEKEND. THIS WILL PREVENT ANY SIGNIFICANT TRIGGERS ALOFT
FROM AFFECTING OUR FORECAST AREA. LOW LEVEL MOISTURE LOOKS
MARGINAL TO SUPPLY MUCH CONVECTION WITH SOUNDINGS INDICATING WEAK
CAPE IN WEST AND POSSIBLY CAPPED ENVIRONMENT IN EAST. DIFFERENTIAL
HEATING WILL PRODUCE SOME SHOWERS OVER HIGHER TERRAIN WEST LATE
EACH DAY. CONVECTION IN EAST A BIT MORE QUESTIONABLE...BUT ANY
THAT DOES DEVELOP MAY BE STRONG DUE TO SHEAR AND ELEVATED CAPE
OVER 1000 J/KG. WILL OPT TO KEEP POPS BELOW SEASONAL NORMS.
TEMPERATURES WILL BE IN THE 80S EACH DAY WITH SATURDAY LOOKING THE
WARMEST. BT
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
MEDIUM RANGE GUIDANCE ALL IN GOOD AGREEMENT THROUGH THE EXTENDED
PERIOD WITH WARM TEMPERATURES AND ISOLATED TO SCATTERED
THUNDERSTORMS THROUGHOUT THE PERIOD.
UPPER RIDGE SLIDES ACROSS THE REGION ON SUNDAY WITH WEAK SHORTWAVE
BRINGING A MORE ORGANIZED THREAT OF THUNDERSTORMS ACROSS THE AREA
ON SUNDAY NIGHT AND INTO SOUTHEAST MONTANA MONDAY. UPPER FLOW
BECOMES MORE ZONAL TUESDAY THROUGH THE END OF NEXT WEEK.
HOWEVER...UPPER HEIGHTS DO BUILD ACROSS THE AREA WHICH SHOULD LEAD
TO WARMER TEMPERATURES FOR MID TO LATE NEXT WEEK AND LESS
ORGANIZED THUNDERSTORM THREAT. ONLY MINOR CHANGES MADE TO THE
EXTENDED PERIOD TO SUPPORT COLLABORATION WITH OTHER OFFICES. MEIER
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THROUGH FRIDAY MORNING.
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING FROM
LIVINGSTON TO BILLINGS...AND MAY BECOME MORE NUMEROUS EAST OF A
SHERIDAN TO MILES CITY LINE. LOCALIZED MVFR CONDITIONS WILL
ACCOMPANY ANY STORMS THAT DO DEVELOP. MEIER
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 054/085 057/089 059/087 057/080 056/084 058/088 058/086
22/T 21/U 22/T 32/T 22/T 22/T 23/T
LVM 045/081 050/086 049/082 047/076 047/081 049/084 049/083
22/T 22/T 22/T 22/T 23/T 33/T 23/T
HDN 054/085 057/090 057/091 056/085 056/087 057/092 057/094
22/T 21/U 22/T 22/T 22/T 22/T 22/T
MLS 054/085 057/089 060/089 059/082 058/086 060/089 060/087
22/T 21/U 12/T 22/T 22/T 22/T 23/T
4BQ 052/084 055/087 058/090 056/084 057/085 058/090 057/088
32/T 22/T 22/T 32/T 22/T 22/T 22/T
BHK 051/083 053/084 057/088 058/083 057/083 058/090 058/088
22/T 21/B 12/T 32/T 22/T 22/T 23/T
SHR 047/080 049/085 053/087 051/080 051/083 053/087 052/086
32/T 22/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 36-37.
WY...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 323 PM MDT THU JUN 19 2008 MTZ028>042-056>058-063>068-WYZ098-099-202130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 323 PM MDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER CUSTER...FALLON...POWDER RIVER AND CARTER COUNTIES THIS AFTERNOON INTO THE EARLY EVENING. HAIL AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH STORMS IN THESE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON INDICATE THIS AREA WILL EXPERIENCE SOME MINOR FLOODING CONTINUING INTO NEXT WEEK. A FLOOD WARNING REMAINS IN EFFECT FOR THE STRETCH OF THE YELLOWSTONE RIVER NEAR LIVINGSTON. STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES TO EVOLVE. RESIDENTS OF LIVINGSTON AS WELL AS PERSONS WITH INTERESTS ALONG THE YELLOWSTONE RIVER IN PARK AND SWEET GRASS COUNTIES ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND FORECASTS ON THE INTERNET AT WWW.WEATHER.GOV/AHPS. IN ADDITION...AREA RIVERS...CREEKS AND STREAMS WILL CONTINUE TO RISE THROUGH EARLY NEXT WEEK. IN PARTICULAR...ROCK CREEK NEAR RED LODGE...THE BOULDER RIVER NEAR BIG TIMBER AND THE CLARKS FORK OF THE YELLOWSTONE NEAR BELFRY ARE EXPECTED TO APPROACH FLOOD STAGE ON SATURDAY. IF THE RATE OF SNOW MELT IS GREATER THAN CURRENTLY FORECAST...LEVELS ON THESE RIVERS HAVE THE POTENTIAL TO EXCEED FLOOD STAGE THROUGH EARLY NEXT WEEK. CONSEQUENTLY...A FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 9 S ASHLAND 45.49N 106.31W
06/19/2008 E1.00 INCH ROSEBUD MT TRAINED SPOTTER
&&
JKLThe Billings radar (KBLX), 152 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
5 hail. Local standard time, as filed.
Quarter size hail was reported at I-90 and Main Street on the north side of Sheridan.
Ping pong ball size hail was reported on the south side of Sheridan at Sheridan College.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109850, 109854, 109860, 109864, 109869.